Alert archive / Florida / Coastal Flood Statements in 2023
Coastal Flood Statement 9, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Aug 28, 2023, 5:36 PM EDT for Monroe County, Florida. It was in force for 58 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2023, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 31, 2023, 4:00 AM EDT
- In force
- 58 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765 WHUS42 KKEY 282136 CFWKEY URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Key West FL 536 PM EDT Mon Aug 28 2023 FLZ078-290545- /O.CAN.KKEY.CF.S.0008.000000T0000Z-230830T1400Z/ /O.NEW.KKEY.CF.W.0001.230828T2136Z-230830T1800Z/ Monroe Lower Keys- 536 PM EDT Mon Aug 28 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EDT WEDNESDAY... ...COASTAL FLOOD STATEMENT IS CANCELLED... * WHAT...Major coastal flooding peaking at 2 to 2.5 feet above mean high tide. * WHERE...Lower Keys. * WHEN...Until early Wednesday afternoon, but especially during the morning high tides. * IMPACTS...Roads may be impassable. Low lying property including homes, businesses, and some critical infrastructure may be inundated. Some shoreline erosion will occur. * ADDITIONAL DETAILS...The combination of King tides and strong southerly breezes, will result in coastal flooding across the Lower Keys, but especially the vulnerable Atlantic side neighborhoods of Key West. Peak water levels will reach a little over 2 feet above mean high tide, or about a foot higher than Monday morning's high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. && $$ FLZ077-290545- /O.CAN.KKEY.CF.S.0008.000000T0000Z-230830T1400Z/ /O.NEW.KKEY.CF.Y.0001.230828T2136Z-230830T1800Z/ Monroe Middle Keys- 536 PM EDT Mon Aug 28 2023 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY... ...COASTAL FLOOD STATEMENT IS CANCELLED... * WHAT...Coastal flooding. * WHERE...Middle Keys. * WHEN...Until early Wednesday afternoon, but especially during the morning high tides. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...The combination of King tides and strong southerly breezes, will result in coastal flooding across the Middle Keys. Peak water levels will reach around 2 feet above mean high tide, or about a foot higher than Monday morning's high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be impassable. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ076-290545- /O.NEW.KKEY.CF.S.0009.230828T2136Z-230830T1800Z/ Monroe Upper Keys- 536 PM EDT Mon Aug 28 2023 ...COASTAL FLOOD STATEMENT IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...Minor saltwater flooding. * WHERE...Upper Keys. * WHEN...Through Wednesday afternoon. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CLR
7 follow-up statements
709 WHUS42 KKEY 290501 CFWKEY Coastal Hazard Message National Weather Service Key West FL 101 AM EDT Tue Aug 29 2023 FLZ078-291315- /O.CON.KKEY.CF.W.0001.000000T0000Z-230830T1800Z/ Monroe Lower Keys- 101 AM EDT Tue Aug 29 2023 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM EDT WEDNESDAY... * WHAT...Major coastal flooding peaking at 2 to 2.5 feet above mean high tide. * WHERE...Lower Keys. * WHEN...Until early Wednesday afternoon, but especially during the morning high tides. * IMPACTS...Roads may be impassable. Low lying property including homes, businesses, and some critical infrastructure may be inundated. Some shoreline erosion will occur. * ADDITIONAL DETAILS...The combination of King tides and strong southerly breezes, will result in coastal flooding across the Lower Keys, but especially the vulnerable Atlantic side neighborhoods of Key West. Peak water levels will reach a little over 2 feet above mean high tide, or about a foot higher than Monday morning's high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. && $$ FLZ077-291315- /O.CON.KKEY.CF.Y.0001.000000T0000Z-230830T1800Z/ Monroe Middle Keys- 101 AM EDT Tue Aug 29 2023 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT WEDNESDAY... * WHAT...Coastal flooding. * WHERE...Middle Keys. * WHEN...Until early Wednesday afternoon, but especially during the morning high tides. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...The combination of King tides and strong southerly breezes, will result in coastal flooding across the Middle Keys. Peak water levels will reach around 2 feet above mean high tide, or about a foot higher than Monday morning's high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be impassable. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ076-291315- /O.CON.KKEY.CF.S.0009.000000T0000Z-230830T1800Z/ Monroe Upper Keys- 101 AM EDT Tue Aug 29 2023 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...Minor saltwater flooding. * WHERE...Upper Keys. * WHEN...Through Wednesday afternoon. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
680 WHUS42 KKEY 291442 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1042 AM EDT Tue Aug 29 2023 FLZ078-292300- /O.CON.KKEY.CF.W.0001.000000T0000Z-230830T1800Z/ Monroe Lower Keys- 1042 AM EDT Tue Aug 29 2023 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM EDT WEDNESDAY... * WHAT...Major coastal flooding peaking at 2 to 2.5 feet above mean high tide. * WHERE...Lower Keys. * WHEN...Until early Wednesday afternoon, but especially during the morning high tides. Coastal flood statements or advisories may need to be extended into Thursday or Friday. * IMPACTS...Roads may be impassable. Low lying property including homes, businesses, and some critical infrastructure may be inundated. Some shoreline erosion will occur. * ADDITIONAL DETAILS...The combination of King tides and strong southerly breezes, will result in coastal flooding across the Lower Keys, but especially the vulnerable Atlantic side neighborhoods of Key West. Peak water levels will reach a little over 2 feet above mean high tide. Observations from the vulnerable neighborhoods of Key West this morning confirm these peak water levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. && $$ FLZ077-292300- /O.CON.KKEY.CF.Y.0001.000000T0000Z-230830T1800Z/ Monroe Middle Keys- 1042 AM EDT Tue Aug 29 2023 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT WEDNESDAY... * WHAT...Coastal flooding peaking at 1 to 2 feet above mean high tide. * WHERE...Middle Keys. * WHEN...Until early Wednesday afternoon, but especially during the morning high tides. Coastal flood statements or advisories may need to be extended into Thursday or Friday. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ076-292300- /O.CON.KKEY.CF.S.0009.000000T0000Z-230830T1800Z/ Monroe Upper Keys- 1042 AM EDT Tue Aug 29 2023 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...Minor saltwater flooding peaking at around 1 foot above mean high tide. * WHERE...Upper Keys. * WHEN...Through Wednesday afternoon, likely extending into Thursday and Friday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CLR
240 WHUS42 KKEY 292143 CFWKEY Coastal Hazard Message National Weather Service Key West FL 543 PM EDT Tue Aug 29 2023 FLZ078-300545- /O.CON.KKEY.CF.W.0001.000000T0000Z-230830T1800Z/ Monroe Lower Keys- 543 PM EDT Tue Aug 29 2023 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM EDT WEDNESDAY... * WHAT...Major coastal flooding peaking at 2 to 2.5 feet above mean high tide. * WHERE...Lower Keys. * WHEN...Until early Wednesday afternoon, but especially during the Wednesday morning high tide. Coastal flood statements or advisories may need to be extended into Thursday or Friday. * IMPACTS...Roads may be impassable. Low lying property including homes, businesses, and some critical infrastructure may be inundated. Some shoreline erosion will occur. * ADDITIONAL DETAILS...The combination of King tides and strong southerly breezes, will result in coastal flooding across the Lower Keys, but especially the vulnerable Atlantic side neighborhoods of Key West. Peak water levels will reach a little over 2 feet above mean high tide. Observations from the vulnerable neighborhoods of Key West this morning confirm these peak water levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. && $$ FLZ077-300545- /O.CON.KKEY.CF.Y.0001.000000T0000Z-230830T1800Z/ Monroe Middle Keys- 543 PM EDT Tue Aug 29 2023 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT WEDNESDAY... * WHAT...Coastal flooding peaking at 1 to 2 feet above mean high tide. * WHERE...Middle Keys. * WHEN...Until early Wednesday afternoon, but especially during the Wednesday morning high tide. Coastal flood statements or advisories may need to be extended into Thursday or Friday. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ076-300545- /O.CON.KKEY.CF.S.0009.000000T0000Z-230830T1800Z/ Monroe Upper Keys- 543 PM EDT Tue Aug 29 2023 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...Minor saltwater flooding peaking at around 1 foot above mean high tide. * WHERE...Upper Keys. * WHEN...Through Wednesday afternoon, likely extending into Thursday and Friday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ BT
552 WHUS42 KKEY 300605 CFWKEY Coastal Hazard Message National Weather Service Key West FL 205 AM EDT Wed Aug 30 2023 FLZ078-301800- /O.CON.KKEY.CF.W.0001.000000T0000Z-230830T1800Z/ Monroe Lower Keys- 205 AM EDT Wed Aug 30 2023 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Major coastal flooding peaking at 2 to 2.5 feet above mean high tide. * WHERE...Lower Keys. * WHEN...Until this afternoon, but especially during the morning high tide. Coastal flood statements or advisories may need to be extended into Thursday or Friday. * IMPACTS...Secondary roads may be impassable. Low lying property including homes, businesses, and some critical infrastructure may be inundated. Some shoreline erosion will occur. * ADDITIONAL DETAILS...The combination of King tides and strong southerly breezes, will result in coastal flooding across the Lower Keys, but especially the vulnerable Atlantic side neighborhoods of Key West. Peak water levels will reach a little over 2 feet above mean high tide. Observations from the vulnerable neighborhoods of Key West on Tuesday morning confirmed these peak water levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. && $$ FLZ077-301800- /O.CON.KKEY.CF.Y.0001.000000T0000Z-230830T1800Z/ Monroe Middle Keys- 205 AM EDT Wed Aug 30 2023 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Coastal flooding peaking at 1 to 2 feet above mean high tide. * WHERE...Middle Keys. * WHEN...Until early this afternoon, but especially during the morning high tide. Coastal flood statements or advisories may need to be extended into Thursday or Friday. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ076-301800- /O.CON.KKEY.CF.S.0009.000000T0000Z-230830T1800Z/ Monroe Upper Keys- 205 AM EDT Wed Aug 30 2023 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Minor saltwater flooding peaking at around 1 foot above mean high tide. * WHERE...Upper Keys. * WHEN...Through this afternoon, likely extending into Thursday and Friday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
342 WHUS42 KKEY 301331 CFWKEY Coastal Hazard Message National Weather Service Key West FL 931 AM EDT Wed Aug 30 2023 FLZ078-310000- /O.CAN.KKEY.CF.W.0001.000000T0000Z-230830T1800Z/ /O.EXB.KKEY.CF.S.0009.000000T0000Z-230831T0000Z/ Monroe Lower Keys- 931 AM EDT Wed Aug 30 2023 ...COASTAL FLOOD STATEMENT IN EFFECT... ...COASTAL FLOOD WARNING IS CANCELLED... * WHAT...Minor saltwater flooding peaking at 1 to 2 feet above mean high tide. * WHERE...Lower Keys. * WHEN...Coastal Flood Statements may need to be extended into Thursday or Friday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ FLZ077-310000- /O.CAN.KKEY.CF.Y.0001.000000T0000Z-230830T1800Z/ /O.EXB.KKEY.CF.S.0009.000000T0000Z-230831T0000Z/ Monroe Middle Keys- 931 AM EDT Wed Aug 30 2023 ...COASTAL FLOOD STATEMENT IN EFFECT... ...COASTAL FLOOD ADVISORY IS CANCELLED... * WHAT...Minor saltwater flooding peaking at around 1 foot above mean high tide. * WHERE...Middle Keys. * WHEN...Coastal Flood Statements may need to be extended into Thursday or Friday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ FLZ076-310000- /O.EXT.KKEY.CF.S.0009.000000T0000Z-230831T0000Z/ Monroe Upper Keys- 931 AM EDT Wed Aug 30 2023 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT... * WHAT...Minor saltwater flooding peaking at around 1 foot above mean high tide. * WHERE...Upper Keys. * WHEN...Coastal Flood Statements likely will be required until Friday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CLR
072 WHUS42 KKEY 302249 CFWKEY Coastal Hazard Message National Weather Service Key West FL 649 PM EDT Wed Aug 30 2023 FLZ077-078-310000- /O.CAN.KKEY.CF.S.0009.000000T0000Z-230831T0000Z/ Monroe Middle Keys-Monroe Lower Keys- 649 PM EDT Wed Aug 30 2023 ...COASTAL FLOOD STATEMENT IS CANCELLED... Water levels have dropped below statement criteria across the Upper Keys. $$ FLZ076-310300- /O.EXT.KKEY.CF.S.0009.000000T0000Z-230831T0300Z/ Monroe Upper Keys- 649 PM EDT Wed Aug 30 2023 ...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Minor saltwater flooding peaking at around 1 foot above mean high tide. * WHERE...Upper Keys. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
448 WHUS42 KKEY 310221 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1021 PM EDT Wed Aug 30 2023 FLZ076-310800- /O.EXT.KKEY.CF.S.0009.000000T0000Z-230831T0800Z/ Monroe Upper Keys- 1021 PM EDT Wed Aug 30 2023 ...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL 4 AM EDT THURSDAY... * WHAT...Minor saltwater flooding peaking at around 1 foot above mean high tide. * WHERE...Upper Keys. * WHEN...Until 4 AM EDT Thursday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ TW
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 28, 1:50 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 28, 1:50 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Key West FL
150 PM EDT Mon Aug 28 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 140 PM EDT Mon Aug 28 2023
The 12z sounding at KEY highlighted a deep, tropical environment
over the Florida Keys. KBYX radar is detecting the first squalls
associated with Tropical Storm Idalia in the southwestern Straits
of Florida. GOES-16 satellite imagery is revealing partly to
mostly cloudy skies across the island chain, with temperatures
generally near 90F.
Tropical Storm Idalia is currently centered about 340 miles to
the southwest of Key West. For this afternoon and tonight, most
convective allowing model (CAM) guidance suggests the first
squally bands associated with Idalia will interact with the Cuban
island in the diurnal convective peak. These should make it to
portions of the island chain late this afternoon and this evening,
when elevated rain and thunder chances are currently advertised.
Idalia continues to slowly progress northward into the eastern
Gulf of Mexico, where it is expected to intensify into a strong
hurricane over the next 48 hours, making landfall somewhere on the
Big Bend of Florida coastline on Wednesday morning. Confidence is
quite high that the core of the system will remain outside of the
Florida Keys coastal waters. However, the Florida Keys,
especially the Lower Keys, will experience peripheral effects from
Idalia, including bouts of squally weather beginning late this
afternoon or evening and continuing through Wednesday. The Lower
Keys remain in a Tropical Storm Watch, and while sustained
tropical storm force winds are not expected at this time, any
stronger squall will be capable of producing wind gusts in excess
of 35 knots. In terms of rainfall, there will likely be a large
spread in rainfall totals across the island chain, largely
dependent on where any banding features setup and pivot. As is
often the case with this storm track, the Florida Keys will be in
the right front quadrant of the system, where isolated tornadoes
cannot be ruled out.
Perhaps the biggest story with Idalia will end up being the
anticipated coastal flooding, particularly at times of the higher
high tide Tuesday and Wednesday mornings. Predicted tides are
already seasonally elevated, and backup of the Gulf Stream from
Hurricane Franklin in the central Atlantic combined with strong
southerly winds will likely pile up water on the oceanside of the
Florida Keys.
Conditions will slowly improve Tuesday night into Wednesday,
although an expanding wind field for Idalia will likely result in
breezy to windy conditions continuing through at least Wednesday
evening. In addition, owed to the north to northeasterly track
after Tuesday, the Florida Keys will likely remain in the
confluent tail of the storm, keeping rain and thunder chances
elevated through at least Wednesday evening.
High pressure will build across the Florida Peninsula late in the
week through early next week. Rain and thunder chances will return
to near normal, largely dictated by any tropical moisture
undulations that pass through the area.
&&
.MARINE...
Issued at 140 PM EDT Mon Aug 28 2023
Tropical Storm Idalia will continue to strengthen over the next
couple of days. Idalia is expected to gradually accelerate north
and north northeastward through this period, passing to the west
of the Florida Keys coastal waters at its closest approach on
Tuesday late morning or early afternoon. A Tropical Storm Warning
is in effect for the westernmost Straits of Florida and the
western deep Gulf waters, including the Dry Tortugas, as well as
the offshore southeastern Gulf waters northwest of the Lower Keys.
A Tropical Storm Watch is in effect for the Straits of Florida
and Hawk Channel to the south of the Lower Keys, and the Gulfside
waters adjacent to the Lower Keys. Small Craft Advisories will
likely be required for all other Florida Keys marine zones late
tonight or Tuesday. Gradually improving marine conditions are
expected Wednesday through the end of the work week.
&&
.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Mon Aug 28 2023
VFR conditions will prevail at both island terminals through this
evening. The first round of impacts from Tropical Storm Idalia
should reach the terminal areas around 21z, when VCTS is included
in the TAFs. Thereafter, a break in weather should occur
overnight until late morning, when potentially squally conditions
could return. South winds will pick up overnight, especially at
EYW, where wind gusts up to 30 knots from 00z tonight through the
rest of the TAF period are possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 91 80 89 79 / 40 60 70 60
Marathon 91 79 88 79 / 30 50 70 60
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for FLZ078.
GM...Tropical Storm Watch for GMZ035-044-054-074.
Tropical Storm Warning for GMZ033-034-055-075.
&&
Public/Marine/Fire...BT
Aviation/Nowcasts....AP
Data Acquisition.....JPR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 28, 8:27 AM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 827 AM EDT Mon Aug 28 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-291230- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 827 AM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Minor saltwater flooding is expected within a few hours of high tide this morning and again very late tonight. Squally conditions will develop as early as this afternoon across the Florida Keys due to the outer bands of Tropical Storm Idalia. Gusty winds, heavy downpours, and cloud to surface lightning strikes will be the primary impacts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A combination of the already elevated seasonal tides along with Tropical Storm Idalia's strong southerly winds may produce coastal flooding, with water levels 1 to 2 feet above average high tides over the Lower and Middle Keys Tuesday into Wednesday. For the Upper Keys, minor to moderate coastal flooding will be possible. A Tropical Storm Watch is in effect for the Lower Keys, as well as the adjacent coastal waters. A Tropical Storm Warning is in effect for the western waters, including the Straits of Florida and the Dry Tortugas. Occasional squalls with tropical storm force wind gusts will be possible Tuesday through at least Wednesday night, especially in the Lower Keys. A few tornadoes in the outer rain bands are possible as well. Small Craft Advisories will likely be required for all other Florida Keys marine zones as early as tonight, lasting through Wednesday or Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:50 PM EDT | Tropical Storm Warning | KEY | 47 hr | |
| Aug 28, 2:41 PM EDT | Special Marine Warning | KEY | 64 min | |
| Aug 28, 3:39 PM EDT | Special Marine Warning | KEY | 36 min | |
| Aug 28, 5:00 PM EDT | Special Marine Warning | KEY | 27 min | |
| Aug 28, 5:36 PM EDT | Coastal Flood Warning | KEY | Monroe | 40 hr |
| Aug 28, 5:36 PM EDT | Coastal Flood Advisory | KEY | Monroe | 40 hr |
| Aug 28, 5:57 PM EDT | Small Craft Advisory | KEY | 52 hr | |
| Aug 28, 7:40 PM EDT | Special Marine Warning | KEY | 35 min |
Nearby
Coastal Flood Statements in Florida, 2023Every coastal flood statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.